Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 251, NWS Twin Cities, MN

October 3, 2006Dunn County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 3, 2006, 7:09 PM CDT for Dunn County, Wisconsin. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2006, 7:09 PM CDT (00:09 UTC)
Expired
Oct 3, 2006, 8:15 PM CDT
In force
66 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Dunn County, WI

The radar

The Minneapolis radar (KMPX), 129 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 7:45 PM CDTHAIL 1.75Menomonie, WION SOUTH SIDE OF CITY.
Oct 3, 7:50 PM CDTHAIL 1Menomonie, WI
Oct 3, 7:55 PM CDTHAIL 1Menomonie, WIHAIL THE SIZE OF QUARTERS DURING THE LAST TEN MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 3:34 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.0
Supercell composite
23.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 040010
SVRMPX
WIC033-040115-
/O.NEW.KMPX.SV.W.0251.061004T0009Z-061004T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
709 PM CDT TUE OCT 3 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNN COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 815 PM CDT

* AT 708 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.  THIS STORM WAS
  LOCATED NEAR BOYCEVILLE...OR ABOUT 14 MILES NORTHWEST OF
  MENOMONIE...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOYCEVILLE...
  MENOMONIE...
  COLFAX...
  ELK MOUND...
  WHEELER...
  KNAPP...
  CONNORSVILLE...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

STAY INDOORS...AND AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

LAT...LON 4520 9215 4482 9214 4483 9165 4521 9166

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:22 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Oct 3, 2:22 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT TUE OCT 3 2006

.DISCUSSION...
THE LATEST WATER VAPOR SATL IMAGERY HAD DEPICTED A SHORT WAVE TROUGH
OVER WESTERN NORTH DAKOTA INTO WYOMING. THIS WAVE WILL CONTINUE TO
MOVE EAST OVER THE EASTERN GREAT LAKES BY WEDNESDAY AFTERNOON.
STRONG FRONTOGENESIS AHEAD OF A WARM FRONT OVER SOUTHERN MN AND
WI...WILL PRODUCE LARGE AREA OF SHRA/TSRA OVER MUCH OF CWA INTO
EARLY TONIGHT.  MODELS HAVE BEEN CONSISTENT IN BUILDING AN UPPER
RIDGE OVER THE CNRL CONUS THRU THE REST OF THE WORK WEEK.

THE NEAR TERM FORECAST CONCERN IS THE SEVERE POTENTIAL FOR OUR
FORECAST AREA LATE THIS AFTERNOON AND EVENING. WE ARE PARTICULAR
CONCERN NEAR AND IN THE GENL VICINITY OF SURFACE FRONTAL
BOUNDARY...WHERE THE GREATEST THREAT FOR TORNADOES EXIST.  18Z UPPER
AIR PLOT FROM KMPX SHOWED SOMEWHAT OF A CAP JUST ABOVE 800 MB. THIS
CAP SHOULD ERODE ONCE THE SHORT WAVE TROUGH OR OUTFLOW FROM EXISTING
TSRA HELP DESTABLIZE AIRMASS.

ON THE SFC MAP...A SURFACE LOW PRESSURE WAS OVER SOUTHEAST SOUTH
DAKOTA...WITH A WARM FRONT EXTENDING OVER SOUTHERN MN AND SOUTHERN
WISCONSIN. EARLIER...SFC DEWPOINTS HAD POOLED INTO THE MIDDLE 60S
ALONG AND IN THE VICINITY OF SFC BOUNDARY.  ON-GOING CONVECTION OVER
THE DAKOTAS INTO WESTERN MN...SHOULD SPREAD EAST AND EXPAND
SOUTHEAST INTO THE WARM SECTOR LATE THIS AFTERNOON AND EVENING.  SFC
WINDS HAVE VEERED TO THE SOUTHEAST OVER THE SOUTHERN THIRD OF THE
CWA.  SFC WINDS WILL BEGIN TO SHIFT MORE NORTHERLY OVERNIGHT.
AIRMASS HAD BECOME QUITE UNSTABLE WITH SBCAPES OVER 1200 J/KG AND
LIFTED INDICES MINUS 4 DEG CELSIUS OVER SOUTH CNTRL MN. LCL HEIGHTS
WERE GENERALLY LESS THAN 3000 FEET AGL. SFC WARM FRONTAL BOUNDARY IS
EXPECTED TO STRENGTHEN EARLIER THIS EVENING.  WATER VAPOR SATELLITE
IMAGERY SHOWED A WELL-DEFINED SHORT WAVE TROUGH OVER EASTERN MONTANA
INTO CNTRL ROCKIES. THIS WAVE WILL MOVE EAST INTO THE NORTHERN AND
CENTRAL PLAINS BY MIDNIGHT.  MDCRS DATA INDICATED A 70 JET MAX
EXTENDING INTO THE EASTERN DAKOTAS. THIS WAVE WILL LIKELY INCREASE
THE VERTICAL WIND SHEAR PROFILES OVER OUR CWA THIS EVENING.
FORECAST 0-3KM VGP WILL LIKELY BE AROUND .25 TO .35 WHICH IS IDEALLY
CONDUCIVE AT LEAST F2 TORNADOES.

AFORMENTIONED...APPROACHING SHORT WAVE TROUGH WILL LIKELY INCREASE
HAIL AND DAMAGING WIND THREAT OVER MUCH OF THE REST OF OUR CWA.

DRY AND MILDER WEATHER ANTICIPATED WEDNESDAY THROUGH FRIDAY WITH
TEMP SLOWLY MODERATING BACK INTO THE UPPER 60S AND LOWER 70S BY
FRIDAY.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
CONTINUING AGREEMENT OF FRONT MOVING ACROSS AREA ON SATURDAY AND
SATURDAY EVENING. 06Z GFS DID NOT SEEM TOO GOOD WITH WAVE ACTION ON
SUNDAY/MONDAY SO HAVE KEPT MOST OF THOSE PERIODS DRY. LOOKS QUITE
MILD FOR SATURDAY AHEAD OF FRONT. HAVE RAISED MAX TEMPS INTO UPPER
70S IN SPOTS. WOULD NOT BE SURPRISED TO SEE A NEED FOR SOME LOW 80S
IN LATER FORECASTS DEPENDING ON TIMING OF FRONT. NEXT TROUGH A BIT
OF A QUESTION FOR TUESDAY. LOOK LIKE A NW FLOW WAVE AND MAY NOT HAVE
MUCH MOISTURE WITH IT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Oct 3, 3:36 AM CDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 AM CDT TUE OCT 3 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
336 AM CDT TUE OCT 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN...AS A WARM FRONT APPROACHES THE MINNESOTA AND IOWA
BORDER TOWARD MID AFTERNOON. CONDITIONS ARE FAVORABLE FOR
THESE THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING
WINDS...WITH TORNADOES ALSO POSSIBLE. REMAIN ALERT TO CHANGING
WEATHER CONDITIONS...AND PREPARE TO TAKE ACTION SHOULD SEVERE
WEATHER WARNINGS BE NEEDED IN YOUR AREA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

KAT

In the hours before

Local storm report, Oct 3, 3:59 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 PM CDT TUE OCT 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     LASTRUP                 46.04N 94.06W
10/03/2006                   MORRISON           MN   PUBLIC

            WINDOWS BLOWN OUT.

0356 PM     HAIL             HILLMAN                 46.01N 93.89W
10/03/2006  M1.00 INCH       MORRISON           MN   TRAINED SPOTTER

&&

KME
Local storm report, Oct 3, 4:53 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT TUE OCT 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             ONAMIA                  46.07N 93.67W
10/03/2006  E0.75 INCH       MILLE LACS         MN   NWS EMPLOYEE

            HAIL COVERING GROUND THREE INCHES DEEP.

&&

KME

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:23 PM CDTTornado WarningMPXDunn, Saint Croix52 min
Oct 3, 8:03 PM CDTTornado WarningMPXEau Claire, Pepin42 min
Oct 3, 10:50 PM CDTSevere Thunderstorm WarningMPXDunn, Saint Croix55 min
Oct 3, 11:44 PM CDTSevere Thunderstorm WarningMPXSaint Croix46 min
Oct 4, 2:29 PM CDTFrost AdvisoryMPXBarron, Chippewa, Dunn, Eau Claire, Polk, Rusk and 1 more15 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.